Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 5, NWS Omaha, NE

April 22, 2008Mills County, Pottawattamie County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 22, 2008, 12:46 AM CDT for Mills County, Pottawattamie County, Iowa. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 22, 2008, 12:46 AM CDT (05:46 UTC)
Expired
Apr 22, 2008, 1:07 AM CDT
In force
21 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon

Counties Mills County, IA, Pottawattamie County, IA

The radar

The Omaha radar (KOAX), 67 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.8 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 9:48 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Apr 21, 9:48 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
948 PM CDT MON APR 21 2008

.UPDATE...

00Z OMA AND TOP SOUNDINGS SHOW A MOIST AIRMASS AT LOW LEVELS
CAPPED BY VERY DRY AIR ALOFT. AT OMA THIS MOIST LAYER IS OF COURSE
UNDERCUT BY POST FRONTAL COOL DRY AIR IN A SHALLOW LAYER NEAR SFC.

NEXT WAVE MOVING E THRU WRN NEB AND SD ON IR IS UNIMPRESSIVE AT 5H
OR 7H...ASSOCIATED WITH MININAL HEIGHT FALLS OR COOLING AND NOT
MUCH OF A WIND SHIFT.

IT APPEARS THAT THERE IS TOO MUCH DRY AIR IN THE SOUNDINGS AND NOT
ENOUGH FORCING TO RESULT IN ANY TSTMS TONIGHT DESPITE THE
APPEARANCE OF QPF IN BOTH RUC AND NAM IN OUR SOUTHEAST COUNTIES.
HOWEVER...LEFT SLGT CHC POPS IN FAR SE NEB AND SW IOWA FOR SOME
CONTINUITY WITH THE SVR TSTM WATCH AND FORECASTS TO OUR SOUTHEAST.

ALSO ALLOWED A BIT MORE COOLING BY MORNING MOST AREAS AS COLD ADVECTION
AT SFC IS FAIRLY EFFECTIVE.

&&

.PREV DISCUSSION... /ISSUED 240 PM CDT MON APR 21 2008/

SHORT TERM...TONIGHT THROUGH THURSDAY. COLD FRONT HAD MADE PROGRESS
THROUGH MOST OF THE CWFA AT 19Z...REACHING A LINE FROM KFNB TO
KICL...BUT APPEARS TO HAVE STALLED ATTM. SOME SPOTTY SHOWERS HAVE
DEVELOPED JUST NORTHWEST OF THE FRONT...EXTENDING FROM WCNTRL IOWA
NORTHWARD THRU MINNESOTA. THERE REMAINS SOME QUESTION WHETHER THE
CAP CAN BE BREACHED YET THIS EVENING FOR STORM DEVELOPMENT. THE MODELS
STILL SEEM TO SUGGEST THIS POSSIBILITY...BUT ONLY AFFECTING THE
EXTREME EASTERN THIRD OF THE CWFA. ALSO...DUE TO A SHARP DROPOFF IN
DEWPOINTS AND INSTABILITY WEST OF THE FRONT...HAVE ONLY MENTIONED A
SLIGHT CHANCE OF SHOWERS FOR TONIGHT FROM KBIE TO KLNK TO KTQE.

STILL FEEL THAT PRECIP SHOULD BE EAST/SOUTH OF THE CWFA BY DAYBREAK
TUESDAY WITH PLENTY OF SUNSHINE IN STORE AS A HIGH PRESSURE RIDGE
SETTLES ACROSS THE REGION. RETURN FLOW BEGINS TO DEVELOP TUESDAY
NIGHT AND ESPECIALLY WEDNESDAY AHEAD OF THE NEXT DEVELOPING FRONT.
MODELS CONTINUE TO SUGGEST THAT WAA AHEAD OF THE FRONT COULD RESULT
IN ISOLATED STORMS DEVELOPING ACROSS EASTERN NEBRASKA LATE WEDNESDAY
AFTERNOON...BUT ESPECIALLY WEDNESDAY NIGHT AND THURSDAY AS THIS
FIRST WAVE MOVES THROUGH. THERE SHOULD BE SCATTERED SHOWERS/STORMS
MOVING THROUGH THE REGION THURSDAY MORNING...BUT PROBABLY A BREAK IN
THE PRECIP EARLY THURSDAY AFTERNOON. THIS BREAK WILL ALLOW FOR
SUNSHINE...WHICH WILL HELP TO INCREASE THE INSTABILITY FOR EXPECTED
DEVELOPMENT ALONG THE COLD FRONT THAT SHOULD BE BISECTING THE CWFA
BY 00Z THURSDAY...WHICH SHOULD PROVIDE A SEVERE STORM THREAT THAT
SHOULD LINGER INTO THURSDAY NIGHT...WITH POSSIBLY LINGERING SHOWERS
INTO EARLY FRIDAY.

LONG TERM...FRIDAY THROUGH MONDAY. THE GFS HAS RECENTLY SHOWN
POOR RUN TO RUN CONTINUITY OVER THE LAST SEVERAL DAYS BEYOND ABOUT
4 DAYS...AND HAS TENDED TO DEVIATE SUBSTANTIALLY FROM ENSEMBLE
GUIDANCE. DUE TO LOW GFS RELIABILITY...CONTINUED TO USED MORE OF
AN ECMWF/GFS ENSEMBLE BLEND FOR THE REMAINDER OF THE FORECAST.

THIS SHOULD RESULT IN DRY CONDITIONS FRIDAY NIGHT AND SATURDAY...BUT
ANOTHER FRONT WILL LIKELY PUSH INTO THE REGION SATURDAY NIGHT
THROUGH EARLY SUNDAY. RECOVERY PERIOD BETWEEN FRONTS IS LIKELY TO
BRIEF TO ALLOW SUBSTANTIAL MOISTURE RETURN...THUS ONLY FORECAST A
20 PERCENT CHANCE OF SHOWERS FOR NOW AND LEFT MENTION OF THUNDER
OUT. HIGH PRESSURE SHOULD PREVAIL SUNDAY NIGHT AND MONDAY WITH DRY
AND SEASONABLE CONDITIONS.

AVIATION...
TAF SITES KOMA...KLNK AND KOFK...THRU 22/18Z.

THE SFC FRONT HAS PUSHED TO THE SOUTH OF THE TAF SITES...HOWEVER
THERE WILL BE SOME LINGERING RH...ESPECIALLY AT KOMA AND KLNK AND
WILL INCLUDE VFR CIGS AND SOME PATCHY MVFR CIGS TONIGHT.  GUSTY
NORTH WINDS WILL DIMINISH TONIGHT AS SFC HIGH PRES BUILDS IN FOR
TUESDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

POLLACK
Hazardous weather outlook, Apr 21, 5:21 PM CDT, 7 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
521 PM CDT MON APR 21 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-221230-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
521 PM CDT MON APR 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN
NEBRASKA AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THIS EVENING OVER
PARTS OF FAR SOUTHEASTERN NEBRASKA AND SOUTHWEST IOWA...BUT
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS AGAIN LATE WEDNESDAY INTO
THURSDAY NIGHT. MOISTURE WILL BE RETURNING TO THE REGION WEDNESDAY
AFTERNOON THROUGH THURSDAY FOLLOWED BY A SLOW MOVING COLD FRONT.
A FEW STRONG OR SEVERE STORMS ARE POSSIBLE...MAINLY THURSDAY
AFTERNOON AND EVENING. FUTURE SEVERE WEATHER OUTLOOKS WILL
PROVIDE MORE DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT OR TUESDAY.

POLLACK

In the hours before

Local storm report, Apr 22, 12:41 AM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1241 AM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HAIL             3 W PACIFIC JUNCTION    41.02N 95.86W
04/22/2008  E0.50 INCH       MILLS              IA   TRAINED SPOTTER

&&

MILLER

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.